The formal statistical analysis reportedly produced by one pharmaceutical company for the FDA is shown.
- 7 January 2008 Actonel, Fosamax, other Osteoporosis Drugs Draw FDA Pain Warning
- 7 January 2008 UPDATE 1-U.S. warns of severe pain with osteoporosis drugs (Reuters)
- Gill Sanson: Bisphosphonate Fact Sheet
According to today’s FDA warning, the severe musculoskeletal pain associated with bisphosphonates may occur within days, months, or years after starting a bisphosphonate. Some patients have reported complete relief of symptoms after discontinuing the bisphosphonate, whereas others have reported slow or incomplete resolution. The risk factors for and incidence of severe musculoskeletal pain associated with bisphosphonates are unknown. The FDA recommended that healthcare professionals should consider whether bisphosphonate use might be responsible for severe musculoskeletal pain in patients who present with these symptoms and consider temporary or permanent discontinuation of the drug.These are good drugs when used appropriately. However, I'm not sure that the risks and benefits (and possibility of unknown risk) have been appropriately weighed so as to allow correct, cost effective and safe targeting of therapy. We know nothing about the long term (30 year) benefits or risks of bisphosphonates.
Bisphosphonates have been linked to a variety of other safety problems. In October, the FDA announced that it was reviewing the drugs after studies showed patients taking bisphosphonates ran a higher risk of irregular heartbeat. Research published in the May 7 issue of the New England Journal of Medicine found that bisphosphonates appeared to increase the risk of irregular heartbeats in some older women. Researchers conducting a review of a 1997 study of postmenopausal women on Fosamax found that there appeared to be 50 percent more risk of the serious heart rhythm irregularities in women who took the daily pill than among those who didn’t take it. About half of the 6,459 women took Fosamax, and 47 developed atrial fibrillation, compared to just 31 cases among the other women.
Fosamax has also been linked to Osteonecrosis of the Jaw (ONJ), also known as Dead Jaw Syndrome, a condition in which the bone tissue in the jaw fails to heal after minor trauma such as a tooth extraction, causing the bone to be exposed. The exposure can eventually lead to infection and fracture and may require long-term antibiotic therapy or surgery to remove the dying bone tissue. In 2005, the Fosamax label was updated to include warnings about ONJ.